When undergoing cancer treatment, you may begin to experience physiological changes to your body.
The appearance of changes or side effects is subjective to an individual’s reaction to treatment and the type of treatment prescribed. It may sometimes be alarming and a cause of distress if you are unprepared. However, it is important to note that these changes are temporary and manageable in many ways, and once treatment is completed, the changes often fade away. Becoming aware of these changes can help you be open and accept that they are part of the treatment journey.
Many reasons can lead to changes in appetite for patients who are undergoing treatment. You may not feel as hungry as before or find yourself eating in smaller portions.
Eating frequent small-portioned meals in a day is encouraged. These small frequent meals can be complemented by healthy snacks to sustain your energy level.
If your appetite changes are affecting your energy level or causing significant weight loss, do share your concerns with your doctor.
Certain chemotherapy drugs and specific locations of radiotherapy (mainly around the head and neck region) may lead to oral mucositis.
Mucositis is the painful inflammation and ulceration of the mucous membranes lining the digestive tract or the mouth. It is a common side effect of cancer treatment when chemotherapy or radiotherapy is prescribed. Generally it is a temporary side effect that can eventually be reduced or even disappear before the following cycle of treatment.
To manage the side effects of oral muscositis, it is important to maintain good oral hygiene by keeping the mouth clean and moist. You can make sure this is achieved through good practices such as frequent intake of fluids to maintain hydration and frequent mouth rinsing especially after food. Cultivating this routine will reduce and/or prevent severe dryness in the mouth that may possibly cause breakouts of mouth ulcers.
It is best to consider taking food that are soft, smooth and easy to swallow. When mucositis becomes hard to manage, please inform your doctor.
It is normal to feel your energy level drop from time to time after embarking on the cancer treatment journey. The degree of fatigue and irritability varies from individual to individual; however, there will still be times when you feel recharged.
By acknowledging that fatigue is part of the treatment process, and identifying the times when you feel more energetic, you will be able to get attuned to your physical needs. You will find yourself in control and not limited in your activities.
There will be days when it is acceptable to rest longer in bed. There are also days, before the start of your next cycle of treatment, where you notice your energy level rising again. This is the best opportunity to utilise your time and continue doing activities you enjoy without overexerting yourself.
Low White Blood Cell Count (Neutropenia)
During chemotherapy treatment, it is expected for your blood counts to fall below the normal range. This may affect your body’s immunity.
Your doctor will continue to monitor your condition, to ensure the white blood cell count remains within the safe range
It is vital to be very careful in the food preparation process and to consume well-cooked food during this period. This will help to minimise your chances of being exposed to bacterial infections. Oral and physical hygiene is also another aspect to be mindful of in order to minimise infection risk.
There may be times when you notice that your sleeping patterns are altered.
This may be due to anxiety about what to expect of your next treatment or caused by medication that you take before chemotherapy treatment. It may also be due to the fact that you are overwhelmed or bothered by particular emotions or circumstances.
You may ask for counselling support to help you cope with underlying causes of insomnia or compromised sleep.
Your image is a representation of who you are – a persona you have built up based on your personality, beliefs and outlook in life. The experience with cancer may shake the foundations on which your image was built on, leading to a change in your self-perception and a sense of losing parts of oneself.
This may be one of the hardest aspects of cancer treatment that you have to adapt to; hence, it is understandable to feel sad or inadequate.
You may wish to seek counselling support to guide you in overcoming difficult emotions and managing expectations. The CanHOPE counsellor will also be there for you to address image concerns that may impact the other areas of your life e.g. self-worth and interpersonal relationship matters. We hope to empower you with new skills to live confidently each day ahead.
Certain treatments may affect the condition of your skin. There may be dryness or pigmentation (changes in skin colour); however this is mostly temporary and will improve upon completion of treatment. It is wise to continue to care for your skin by keeping it well moisturised with body lotions/creams. The experience of acne breakouts varies from one person to another. Your doctor will monitor your condition closely and advise you on how to manage your skin issues accordingly.
Meanwhile, keep yourself well hydrated by drinking adequate fluids and water. Taking enough fluids is not only healthy but also helps to keep your skin supple.
You do not have to be alarmed if you feel tingling or numbness in the hands and feet, as this may happen with certain chemotherapy treatments. The intensity and when it occurs varies from one person to another. These sensations may irritate you and you may need to find distractions from the discomfort. Please keep your doctor updated on how tingling or numbness affects your daily functioning.
Feeling bloated and having gastritis are common reactions during cancer treatment. Nausea and vomiting may also occur. These can be related to poor appetite or effects from the treatment itself.
Your doctor will prescribe you with the necessary medications to help manage and relieve you from these discomforts.
Aside from that, it is advisable to monitor your bowel movements while undergoing treatment as certain treatments may cause constipation or diarrhea. Besides making sure that you drink enough fluids for smooth bowel movements, eating a healthy range of fruits and fibres can also help to ease constipation.
When diarrhea (watery stools) occurs for more than twice a day, do consume the anti-diarrhea medicine that is prescribed by your doctor. It is best to avoid milk and dairy products until diarrhea subsides.
You may wish to seek dietary advice from your dietitian to help you manage abdominal discomfort.
When Must You Call for Immediate Help?
It is necessary for you to consume the medications prescribed by your doctor when you feel unwell. Do note that when symptoms become persistent and increase in intensity even after consuming medications, immediate medical intervention is required. Please alert you doctor or nurse* when you encounter the following conditions:
1) High fever of 38.5°C and above
5) Chills and sudden coldness, even without fever
6) Sudden change in blood pressure
7) Unusual generalised weakness
*Your clinic's contact number can be found on your appointment card.